Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Memphis, TN

March 19, 2018Lee County, Phillips County, Arkansas; Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 19, 2018, 8:57 AM CDT for Lee County, Phillips County, Arkansas; Tunica County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 8:57 AM CDT (13:57 UTC)
Expired
Mar 19, 2018, 9:30 AM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, AR, Phillips County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 85 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS54 KMEG 191357
SVRMEG
ARC077-107-MSC143-191430-
/O.NEW.KMEG.SV.W.0027.180319T1357Z-180319T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
857 AM CDT MON MAR 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lee County in eastern Arkansas...
  Northeastern Phillips County in eastern Arkansas...
  Tunica County in northwestern Mississippi...

* Until 930 AM CDT

* At 856 AM CDT, a severe thunderstorm was located near Lexa, or 8
  miles northwest of St Francis National Park, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marianna, St Francis National Park, West Helena, Tunica, Lexa,
  Rondo, Dubbs, North Tunica, Robinsonville, Little Texas, Lagrange,
  Jeffersonville, Haleside, Commerce, Austin, Peters, Latour,
  Prichard, Diamond Woods and Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3485 9022 3472 9022 3470 9023 3469 9022
      3464 9022 3463 9024 3459 9024 3458 9022
      3456 9022 3456 9083 3478 9085
TIME...MOT...LOC 1356Z 263DEG 40KT 3465 9072 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
066 
WWUS54 KMEG 191417
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
917 AM CDT MON MAR 19 2018

ARC107-191426-
/O.CAN.KMEG.SV.W.0027.000000T0000Z-180319T1430Z/
Phillips AR-
917 AM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3485 9022 3472 9022 3470 9023 3469 9022
      3464 9022 3463 9024 3459 9024 3458 9022
      3456 9022 3456 9055 3460 9058 3481 9059
TIME...MOT...LOC 1416Z 263DEG 37KT 3467 9047 

$$

ARC077-MSC143-191430-
/O.CON.KMEG.SV.W.0027.000000T0000Z-180319T1430Z/
Lee AR-Tunica MS-
917 AM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHEASTERN LEE AND TUNICA COUNTIES...

At 916 AM CDT, a severe thunderstorm was located near Tunica, or 10
miles northeast of St Francis National Park, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tunica, North Tunica, Dubbs, Robinsonville, Little Texas, Dooley,
Maud, Fox Island, Commerce, Austin, Peters, Clayton, Hollywood, Lost
Lake, Prichard, Diamond Woods, Banks, Whitehall, Evansville and
Bowdre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3485 9022 3472 9022 3470 9023 3469 9022
      3464 9022 3463 9024 3459 9024 3458 9022
      3456 9022 3456 9055 3460 9058 3481 9059
TIME...MOT...LOC 1416Z 263DEG 37KT 3467 9047 

HAIL...1.00IN
WIND...60MPH
 
$$
353 
WWUS54 KMEG 191426
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
926 AM CDT MON MAR 19 2018

ARC077-MSC143-191436-
/O.EXP.KMEG.SV.W.0027.000000T0000Z-180319T1430Z/
Lee AR-Tunica MS-
926 AM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE AND TUNICA
COUNTIES WILL EXPIRE AT 930 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3485 9022 3472 9022 3470 9023 3469 9022
      3464 9022 3463 9024 3459 9024 3458 9022
      3456 9022 3456 9055 3460 9058 3481 9059
TIME...MOT...LOC 1426Z 263DEG 40KT 3468 9036 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:31 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 19, 6:31 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 AM CDT Mon Mar 19 2018

.UPDATE...

Updated for the 12Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 350 AM CDT Mon Mar 19 2018/

DISCUSSION...
A potent shortwave trough is moving east across the Southern
Plains early this morning. Relatively dry air is noted on water
vapor over the Mid-South, juxtaposed with increasing forcing for
ascent. This will result in steep mid-level lapse rates, enhancing
instability across the region. Storms have already developed
across portions of the Mid-South with some robust updrafts. We do
expect this initial wave of convection to wane this morning but
additional storms will develop as strong forcing aloft overspreads
the area. However, much of this activity will likely remain
elevated through late morning.

By midday, surface temperatures are expected to warm sufficiently
to overcome the capping inversion located around 850 mb. This cap
will limit convection farther south over north MS through early
afternoon. Should we see much sun, MLCAPE values may jump into the
2000-2500 J/kg range by early afternoon over TN Valley into
northeast MS. Deep-layer (0-6 km) bulk difference of 60-70 kts is
anticipated this afternoon, resulting in an environment ripe for
supercells. Any supercells that develop will have the potential to
produce large hail, damaging wind, and even some tornadoes.
Hodographs indicate the strongest 0-1 km shear over the eastern
portion of the CWA from 18-22Z ahead of a Pacific cold front that
will sweep across the Mid-South during the afternoon.

Showers and thunderstorms will end from west to east this
afternoon as cooler and drier air advects into the region behind
the cold front. However, a trailing shortwave trough will swing
across the area late tonight into Tuesday, resulting in post-
frontal rain showers. Temperatures will be notably cooler on
Tuesday with highs in the 40s and 50s. A few showers may linger
over the TN Valley tomorrow evening but will come to an end soon
thereafter as the trough pulls off to the east.

Dry and cool conditions are forecast for Wednesday and Thursday.
The main issue during this period is the potential for a frost or
light freeze during the early morning hours both days. Otherwise,
expect afternoon temperatures warming into the 50s Wednesday and
into the 60s for most of the area on Thursday. Clouds will begin
to increase on Thursday as moist air overruns the warm front,
with forcing aided by a strong polar jet rounding the backside of
the trough.

The medium range models are still in pretty good agreement with
regard to the synoptic pattern late in the week, depicting an
upper-level ridge over the Plains with troughs over both the east
and west coasts. Guidance also seems to be latching onto a
southern stream shortwave trough moving across the Rockies Friday
afternoon, lifting northeast over the ridge. These wave will
weaken the ridge as it moves into the OH Valley and phases with
the northern stream trough over the Great Lakes. Most of the large
scale forcing will remain to the north, but there is enough of a
warm advection signal to warrant chance PoPs across portions of
the Mid-South beginning Thursday night and Friday, and area wide
heading into the weekend. PoPs were capped at 50% given the time
frame of the forecast but may need to be increased in later
forecasts, especially for the period when the cold front moves
through the area Saturday night or Sunday.

Johnson

&&

.AVIATION...
12Z TAF cycle

Low clouds are starting to briefly exit the region as one area of
showers and thunderstorms moves out of the forecast area. Another
batch of showers and thunderstorms are moving across central
Arkansas at this time and will move into the forecast area later
this morning and into the afternoon hours. There will be a return
to VFR conditions this evening with more showers possible
overnight. Winds will be mainly from the east this morning at 5 to
10 knots before shifting to the south at 10 to 15 knots this
afternoon. Winds will be mainly from the northwest around 5 knots
by late tonight.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 19, 4:41 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Mon Mar 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Mon Mar 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible through this afternoon,
mainly along and east of the Mississippi River. Large hail and
damaging winds are the primary hazards with a secondary threat of
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A frost or light freeze is possible both Wednesday and Thursday
mornings across portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected across much of the Mid-South
today.

In the hours before

Special weather statement, Mar 19, 3:23 AM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
323 AM CDT MON MAR 19 2018

MSZ010-011-020-190915-
Coahoma MS-Tallahatchie MS-Quitman MS-
323 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Southern Coahoma County in northwestern Mississippi...
West central Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 323 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Crumrod, or 11
miles southeast of White River National Wildlife Refuge, moving east
at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Coahoma...west central Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3387 9045 3399 9045 3399 9066 3412 9066
      3412 9095 3413 9096 3414 9096 3413 9035
      3386 9038
TIME...MOT...LOC 0823Z 275DEG 33KT 3405 9098
Special weather statement, Mar 19, 3:25 AM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
325 AM CDT MON MAR 19 2018

TNZ049>052-190915-
Tipton TN-Madison TN-Crockett TN-Haywood TN-
325 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Southeastern Tipton County in southwestern Tennessee...
Western Madison County in southwestern Tennessee...
Southeastern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...

At 325 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Covington, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...western Madison...southeastern
Crockett and Haywood Counties should monitor this storm closely.

LAT...LON 3540 8944 3540 8955 3539 8962 3538 8962
      3537 8965 3553 8971 3559 8952 3558 8950
      3560 8947 3561 8947 3579 8891 3553 8881
TIME...MOT...LOC 0825Z 251DEG 42KT 3547 8960
Special weather statement, Mar 19, 4:01 AM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 AM CDT MON MAR 19 2018

TNZ053-089>091-190945-
Hardeman TN-Chester TN-Fayette TN-McNairy TN-
401 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CDT
FOR...

Central Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...
Northwestern McNairy County in southwestern Tennessee...

At 401 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Whiteville, or 14
miles west of Bolivar, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Hardeman...southwestern Chester...northeastern
Fayette and northwestern McNairy Counties should monitor this storm
closely.

LAT...LON 3521 8935 3539 8932 3536 8852 3509 8856
TIME...MOT...LOC 0901Z 276DEG 39KT 3530 8925
Local storm report, Mar 19, 4:37 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             4 SE BOLIVAR            35.22N  88.95W
03/19/2018  E0.88 INCH       HARDEMAN           TN   TRAINED SPOTTER

&&

MJ
Special weather statement, Mar 19, 4:38 AM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 AM CDT MON MAR 19 2018

MSZ020>022-191030-
Tallahatchie MS-Calhoun MS-Yalobusha MS-
438 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...

Northeastern Tallahatchie County in northwestern Mississippi...
Southwestern Calhoun County in northeastern Mississippi...
Southern Yalobusha County in northwestern Mississippi...

At 438 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Charleston, moving
east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tallahatchie...southwestern Calhoun and
southern Yalobusha Counties should monitor this storm closely.

LAT...LON 3377 8951 3387 8951 3387 8977 3390 8977
      3390 8992 3385 8993 3389 9015 3407 9012
      3403 8938 3376 8943
TIME...MOT...LOC 0938Z 277DEG 35KT 3397 9005
Special weather statement, Mar 19, 5:31 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
531 AM CDT MON MAR 19 2018

MSZ015-016-022>024-191115-
Pontotoc MS-Monroe MS-Lee MS-Calhoun MS-Chickasaw MS-
531 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

Southern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Calhoun County in northeastern Mississippi...
Northern Chickasaw County in northeastern Mississippi...

At 530 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles west of Houlka,
or 13 miles northwest of Houston, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Pontotoc...northwestern Monroe...southern Lee...
northeastern Calhoun and northern Chickasaw Counties should monitor
this storm closely.

LAT...LON 3394 8926 3412 8925 3415 8854 3388 8855
TIME...MOT...LOC 1030Z 271DEG 33KT 3403 8917

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:34 AM CDTSevere Thunderstorm WarningMEGLee, Phillips26 min
Mar 19, 12:10 PM CDTRiver Flood AdvisoryMEGMississippi37 hr
Mar 19, 12:10 PM CDTRiver Flood AdvisoryMEGCrittenden3 days
Mar 19, 3:23 AM CDTSpecial Weather StatementMEGCoahoma52 min
Mar 19, 4:38 AM CDTSpecial Weather StatementMEGYalobusha52 min
Mar 19, 5:31 AM CDTSpecial Weather StatementMEGChickasaw44 min
Mar 19, 9:28 AM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica32 min
Mar 19, 9:54 AM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate36 min
Mar 19, 10:27 AM CDTSpecial Weather StatementMEGBenton, Marshall33 min
Mar 19, 10:53 AM CDTSpecial Weather StatementMEGBenton, Tippah37 min
Mar 19, 11:09 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah51 min
Mar 19, 11:45 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo30 min
Mar 19, 3:52 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tippah, Union53 min
Mar 19, 4:03 PM CDTTornado WarningMEGLee, Prentiss, Union27 min
Mar 19, 4:23 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tishomingo52 min
Mar 19, 4:27 PM CDTTornado WarningMEGPrentiss, Tishomingo33 min
Mar 19, 4:38 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee67 min
Mar 19, 4:56 PM CDTTornado WarningMEGTishomingo19 min
Mar 19, 5:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.